Oregon, 2010Debris Flow and Heavy Rain in Oregon, June 6, 2010
June 6, 2010 · NWS PQR · 4 events in 3 counties and zones
Strong storms moved over Northwest Oregon bringing heavy rainfall amounts to much of the area over a short period of time. This heavy rainfall caused a landslide to occur in Southwest Portland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong storms moved over Northwest Oregon bringing heavy rainfall amounts to much of the area over a short period of time. This heavy rainfall caused a landslide to occur in Southwest Portland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 5, 7:00 PM PST, 6 hours 1 minute earlier.
Area forecast discussion, Jun 5, 7:00 PM PST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
800 PM PDT SAT JUN 5 2010
.SYNOPSIS...THE ACTIVE PACIFIC JET STREAM WILL CONTINUE THROUGH A
GOOD PART OF THIS WEEK. THE NEXT SYSTEM WILL SPREAD ONSHORE TONIGHT
AND SUNDAY WITH RAIN AT TIMES. THIS SYSTEM WILL MOVE OFF TO THE EAST
SUNDAY NIGHT AND MONDAY MORNING WITH DECREASING SHOWERS. ANOTHER
SYSTEM WILL APPROACH LATE TUESDAY AND MOVE ACROSS SOUTHWEST
WASHINGTON AND NORTHWEST OREGON TUESDAY NIGHT AND WEDNESDAY FOR MORE
AREAS OF RAIN...WITH SHOWERS LINGERING INTO THURSDAY AND FRIDAY.
&&
.SHORT TERM...RADAR AND SURFACE OBS INDICATE WHATEVER PRECIPITATION
THAT HAS MOVED INTO THE AREA SO FAR THIS EVENING HAS BEEN LIGHT.
SATELLITE DERIVED RAINFALL RATES FROM EARLIER THIS AFTERNOON
IDENTIFY THE THICKER LOOKING CLOUDS IN IR AND VIS PICTURES NOW
APPROACHING 126W AS CONTAINING THE MAIN AREA OF RAIN WITH THE FIRST
WEAK SHORTWAVE MOVING IN TONIGHT. TIMING USING CURRENT SATELLITE
DERIVED SPEED SUGGESTS RAIN SPREADING ONTO THE COAST BEFORE
MIDNIGHT...AND INLAND SHORTLY AFTER...SO THE CATEGORICAL POPS FOR
LATER TONIGHT LOOK REASONABLE. WHILE THE AXIS OF THE GREATEST
TROPICAL MOISTURE REMAINS TO THE S... SATELLITE DERIVED PRECIPITABLE
WATER PICTURES INDICATE PRECIPITABLE WATER VALUES UP TO 1.25 INCHES
HAS BEEN PULLED INTO TONIGHTS SYSTEM...SO DESPITE WEAK DYNAMICS THE
MOIST AIR MASS SUGGESTS A DECENT RAIN LATER TONIGHT FOR MUCH OF THE
AREA.
REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
THE PRECIPITATION TURNS SHOWERY SUN AFTERNOON AS THE MAIN UPPER
SHORT WAVE CROSSES OUR AREA. MODELS SUGGEST SOME INSTABILITY OVER THE
CENTRAL OREGON CASCADES SUN AFTERNOON FOR A SLIGHT CHANCE OF TSTMS.
FLAT RIDGING MOVES IN SUN NIGHT AND MON MORNING FOR A DECREASING
CHANCE OF SHOWERS. MON AFTERNOON SHOULD BE DRY WITH SOME PARTLY SUNNY
CONDITIONS BREAKING OUT...AND TEMPS RECOVERING BACK TO NEAR 70 PER
850 MB TEMPS. DRY AND MILD CONDITIONS SHOULD PERSIST THROUGH MOST OF
TUE...UNTIL SOME MOISTURE OUT AHEAD OF THE NEXT SYSTEM RIDING THE
MOIST JETSTREAM GIVES A CHANCE OF MOUNTAIN SHOWERS. RW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
CLOUDS SHOULD INCREASE LATE TUESDAY AS A SHORTWAVE APPROACHES THE
AREA. MORE PRECIPITATION SHOULD MOVE IN LATE TUESDAY TOWARD
WEDNESDAY MORNING FOR CONTINUED WET WEATHER. EXCEPT FOR SOME TIMING
DIFFERENCES WITH INDIVIDUAL DISTURBANCES...MODELS ARE IN GOOD
AGREEMENT SHOWING THE NEXT UPPER TROUGH SETTING UP OVER THE EASTERN
PAC FOR THE WED INTO FRI TIME FRAME. THUS A CHANCE OF SHOWERS
APPEARS PRUDENT FOR THE REMAINDER OF THE LONG TERM FORECAST. RW/BROWN
&&
.AVIATION...HIGH PRESSURE OVER THE AREA WITH VFR CONDITIONS THROUGH
THIS EVENING. WEAK LOW PRESSURE MOVES IN OVERNIGHT THROUGH NORTHERN
OREGON. MVFR CONDITIONS ARE LIKELY MOST AREAS BY MORNING MOST AREAS
AND SHOULD CONTINUE WELL INTO SUNDAY.
KPDX AND APPROACHES...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH
THIS EVENING. RAIN CHANCES INCREASE OVERNIGHT AND MVFR CEILINGS
AND VISIBILITIES ARE LIKELY BY MORNING AND CONTINUING TILL MID
DAY. THEN...MOSTLY VFR IN SHOWERS IN THE AFTERNOON.
&&
.MARINE...WEAK LOW PRESSURE APPROACHING FROM THE WEST WILL BRING A
SLIGHT CHANCE OF SMALL CRAFT ADVISORY WINDS LATE TONIGHT AND EARLY
SUNDAY...MAINLY TO THE CENTRAL OREGON COAST. SEAS REMAIN BELOW 10
FT DURING THIS EVENT. HIGH PRESSURE BRINGS A RETURN TO NW FLOW
MONDAY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 5, 4:05 AM PST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
505 AM PDT SAT JUN 5 2010
ORZ001>014-WAZ019>023-039-040-061330-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
505 AM PDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND
SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Heavy Rain, Multnomah
- When
- June 6, 1:01 AM PST to 1:01 PM PST
- Where
- Multnomah County, (Pdx)portland Intl A
- Reported by
- ASOS
- Coordinates
- 45.580, -122.600
The equipment at the Portland airport reported 1.28 inches of precipitation during a 12 hour period.
Heavy Rain, Washington
- When
- June 6, 1:01 AM PST to 1:01 PM PST
- Where
- Washington County, Hillsboro Poehier Ar
- Reported by
- ASOS
- Coordinates
- 45.550, -122.870
The equipment at the Hillsboro airport reported 1.32 inches of precipitation during a 12 hour period.
Heavy Rain, Washington
- When
- June 6, 1:02 AM PST to 1:02 PM PST
- Where
- Washington County, Beaverton
- Reported by
- CoCoRaHS
- Coordinates
- 45.480, -122.820
An observer reported 1.68 inches of precipitation over the area during a 12 hour period.
Debris Flow, Greater Portland Metro Area
- When
- June 6, 10:30 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Reported by
- Broadcast Media
Heavy rainfall in the Portland area caused a landslide to occur on Highway 26 in Southwest Portland. Rainfall estimates of 1.5 inches in 24 hours were reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 6, 20102 deaths · 1 event
- Tornadoes and Hail in Pennsylvania, June 6, 20101 death · $555,000 · EF0 · 8 events
- Damaging Winds and Lightning Strike in Massachusetts, June 6, 20101 injured · $619,000 · 53 kt wind · 29 events
- Tornadoes in Indiana, June 6, 20102 injured · $467,000 · EF1 · 2 events
- Hail and Damaging Winds in Wyoming, June 6, 2010$352,000 · 70 kt wind · 3 events
- Flash Flood and Hail in Colorado, June 6, 2010$75,000 · 1.75 in hail · 25 events
- Damaging Winds in New Hampshire, June 6, 2010$210,000 · 92 kt wind · 3 events
- Damaging Winds in New Mexico, June 6, 2010$180,000 · 61 kt wind · 2 events
- Tornado and Damaging Winds in Pennsylvania, June 6, 2010$130,000 · EF0 · 3 events
- Hail and Damaging Winds in New York, June 6, 2010$60,000 · 74 kt wind · 10 events
- Damaging Wind in New York, June 6, 2010$75,000 · 70 kt wind · 1 event
- Tornado and Damaging Winds in Ohio, June 6, 2010$68,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246679, 246682, 246677, 242488.